Monday, January 02, 2006

Nyquil Psycho

Three days ago I gave up on denial: I do not have allergies, I have a cold. That's why the eyes are streaming and the nose is itching and my head is so full of fluid I'm sloshing when I nod.

Unfortunately there is only one thing that makes it possible for me to sleep through the congestion: Nyquil.

The trouble is Nyquil gives me nightmares. I haven't had dreams this sick since they put me on steriods in the hospital fifteen years ago. (The dreams involved the never-made-it pop duo Nelson and a flannel pajama factory. Dont' ask.)

I read the ingredients on the Nyquil label. Then I went to the NIH website searching for clues as to why I was turning into a midnight psychopath.

Big waste of time.

There are basically three ingredients in Nyquil: acetaminophen, dextromethorphan, and doxylamine.

Acetaminophen is a fever reducer. No interesting side effects but lots of warnings about your liver.

Dextromethorphan is a cough suppressant that may also make you drowsy, dizzy, lightheaded or restless. I'm not convinced you can be drowsy and restless at the same time, but maybe you can if you knock back enough of this stuff.

Doxylamine is an antihistamine sometimes prescribed for short-term treatment of insomina. In other words that's the stuff that's supposed to make you sleepy. Unless it makes you nervous and/or excitable, both possible side effects, along with vision problems, dry mouth, and a few others. Nothing about nightmares.

The only thing I came away with from the NIH website was the extraordinary display of pointless warnings our government agencies are capable of churning out.

Favorite non-warning: "Although studies on birth defects with hydrocodone have not been done in humans, it has not been reported to cause birth defects in humans."

Maybe that will be my next nightmare: I'l find myself trapped in the NIH, forced to write warning labels on OTC cold remedies.

8 comments:

FDF said...

Alcohol may increase drowsiness and dizziness caused by Xenical. Do not crush, chew, or break the extended-release form Xenical XR. Swallow them whole. These tablets are specially formulated to release the medication slowly in the body.

Christopher McLaughlin said...

Hmmm... maybe I'll crush chew and break them from now on. Sounds more fun

FDF said...

How should I take Temazepam? Take Temazepam exactly as directed by your doctor. If you do not understand these instructions, ask your pharmacist, nurse, or doctor to explain them to you.

melissa said...

I went online today to find out why Nyquil is causing my boyfriend and I to have nightmares. I've noticed that when we take it to help our cold symptoms or to help us sleep we always have the most awful nightmares. I am fasinated to find that you and MANY others have had the same experience--horrible and bizarre nightmares from Nyquil. But, just as you found, there doesn't seem to be any facts out about why or what in the medicine would cause this. It makes me a little uneasy about taking the stuff. I wish someone could give me some answers.

Dimelomai said...

wow im glad i found this. Everyone I told about my nightmares told me I was going crazy. The nightmare at 1st always seems to go good then out of nowhere goes really bad. And is it me or does it just seem a little too real sometimes? As if your awake and not asleep its crazy.

Neferset said...

I never knew other people had the same kind of experience. I started looking things up, after 20 years, because I wanted to know.

In me, it caused night terrors, by the classic definition. I could not be roused from sleep and I was insistent that the things in the dream had happened. I never had a night terror before in my life.

Because my parents were consistently medicating me with NyQuil for migraines (which doesn't work and should not be done), I had chronic night terrors for a period of about 2-3 months. I was nearly committed over it, before the medicinal cause was known, and it is not a proud moment in my life. (I was the one who stopped that process, basically by refusing all medications including NyQuil. I'm hazy on exactly how quickly the nightmares stopped. They happened again immediately the next time I was dosed with NyQuil for the flu.)

For some reason, though, I have the strong urge to tell people about it and warn them. If it can happen to me, it might happen to some one else who is unwitting or, and this is worst, some one who unwittingly does this to their child. I have heard about people intentionally dosing their children with it just to make them sleep. Those people, especially, should know how dangerous that practice is.

During the following 20 years, I have had no NyQuil and have been almost entirely free of night terrors. In fact, I can think of three, total, which were due to illness/high fever. (As far as I know, NyQuil was not involved with those, but I do remember my boyfriend of the time trying to talk me into taking this miracle medicine. I refused to take it.)

People use this medicine all the time and for the people who do not have this problem, it's probably great. Before this happened to me at 14, I was able to take it for its intended use and everything was fine. Now, well, it's 20 years later and I'm reading about other people's night terrors and nightmares caused by the stuff.

Unfortunately, everything I found is anecdotal, like my experience is anecdotal. I would love to see some kind of scientific results on the subject or some indication that the company cares.

For me, NyQuil is the major reason why I stayed away from drugs as a teen, so, ironically, I suppose that's a good thing.

Anonymous said...

When exceeding label-specified maximum dosages, dextromethorphan acts as a dissociative psychedelic drug. Its mechanism of action is as an NMDA receptor antagonist, producing effects similar to those of the controlled substances ketamine and phencyclidine (PCP).[

Maybe thats the reason for the strange dreams

Anonymous said...

This is an ancient thread, but since it's still coming up in Google searches I thought I'd add this from the Wikipedia entry on doxylamine succinate: "Symptoms of overdose may include dry mouth, dilated pupils, insomnia, night terrors, euphoria, hallucinations, seizures, rhabdomyolysis, and death."